Study finds Anxiety drugs, antidepressants linked to post-surgery delirium

According to new research, older adults who take a medicine for anxiety and sleeplessness, as well as those who take antidepressants, are twice as likely to experience postoperative delirium after hip and knee surgery. The research was published in the journal 'Drug Safety Journal.'

The discovery has prompted University of South Australia (UniSA) researchers to recommend that older people temporarily stop taking these medications or switch to safer alternatives before undergoing surgery. UniSA researchers scanned data from 10,456 individuals aged 65 and up who underwent knee or hip surgery in the previous 20 years for a study. After surgery, a quarter of them (2614 patients) suffered delirium.

Apart from nitrazepam and antidepressants, five other drugs used to treat anxiety, seizures, and insomnia were linked to delirium, though not to the same degree. Sertraline, mirtazapine, venlafaxine, citalopram, and fluvoxamine were among them. There was no link between pain-relieving opioids and delirium, according to lead researcher Dr. Gizat Kassie. "Our findings demonstrate that some classes of medicine are more likely to cause delirium after surgery than others, and the older the patients are, the higher the risk," he said.

Cinnamon and these common things will drive away spiders

Omicron: Almond-curd will save you from cold and these things will strengthen immunity

Obese people at greater risk from omicron, know important symptoms

 

 

- Sponsored Advert -

Most Popular

- Sponsored Advert -